This no-win situation was recently faced by Angela Rodriguez, a member of the clinical staff at EVEXIAS Medical Centers, , in Rockwall, Texas. She was taking medications to control an existing condition and their side effect was increased weight. Join her as she shares her story of taking back her life by modifying her dosage and losing excess weight.
Making a Difficult Choice
“In preparation for an appointment with my endocrinologist last year, I noticed that I had gained more than 30 pounds since the previous year,” Angela said. “I have always been in the obese weight range, but at this time I weighed 210 pounds! I had joint pains, I wasn’t sleeping well and there were several other factors that forced me to realize that I was not in a good physical state.
“When I mentioned all of these concerns – especially my increased weight – to my physician, she noted that some of this could be due to the medications I was taking. After I suggested that perhaps I should stop taking these medications, she said that my choices were to either continue taking the medication for the hot flashes I was experiencing and gain the weight, or stop taking the medication and deal with the hot flashes.
“Needless to say, this answer did not resonate well with me,” Angela chuckled. “I was very frustrated and I left her office confused. I had to decide what was best for me. I had to take charge of my life and learn about the effects of all of the medications I was taking.”
Is it difficult for you to lose weight? Do you have an existing medical condition? Click here and let our medical weight-loss experts help you develop a plan.
What Was the Plan?
“It was a slow process, but I finally reduced the amount of medicine that was causing my weight gain,” she said. “I had to detoxify from those medications because they were not the type that I could stop taking immediately. It took me about three months to wean myself off of them.
“During this time, I felt bad because my body relied on the medications. However, I began my process of healthy transformation, which included using healthy foods to detoxify my body. I then started the ‘First Line Therapy’ which we use in the clinics.
“For the first couple of weeks, my progress was very slow,” she said. “This was due to several factors, including the fact that I ‘cheated’ on some of the diet requirements. I had been through so many diet plans in the past that I didn’t really commit to this one. However, that changed when I started weighing myself daily. I noticed a very slow progression of weight loss and when I saw this progress, I really started to buckle down.
A Blueprint for Weight Loss
“For the first procedure, the doctors at Hormonal Health and Wellness did comprehensive bloodwork,” Angela said. “Then, they did a body index analysis, which measured my metabolism and gave a calorie count to which I should limit myself. There was also a carbohydrate analysis including where the carbs might originate in foods I eat.
“This is a process of teaching people what they are putting into their bodies,” she said. “And it was critical to my success!”
“As my journey continued, I received my hormone pellets in the month of October,” Angela said. “In December, I had another appointment with my endocrinologist, and I decided that I wanted to wean myself off of all of my medications. At the beginning of January, I began my personal weight loss challenge and by March 30th I saw amazing results.
“In this 90-day period I lost a total of 55.8 pounds,” she smiled. “When I hit that 50-pounds-lost mark, I broke down and started crying. All of the struggles I had been through came rushing back in my mind. I thought about my conversations with my endocrinologist and all of the things that didn’t work in the past.
“This has been a very rewarding experience and I want people reading this to know that I have been there,” she said. “As I said, I have always been on the obese range of weight and for me to move into the ‘normal’ range of weight—well, there are no words to describe that feeling.”
While Angela does not weigh herself every day, she checks her weight at least weekly. She also watches what she eats and has maintained her weight loss over the past 4 months.
“I’ve even started running,” Angela smiled. “When I get home from work, running – either on my treadmill or in the neighborhood – is my ‘drug.’”
Is This a Common Scenario?
Many weight-loss patients of Hormonal Health, Wellness & Aesthetic Centers, present with pre-existing medical conditions which require them to take prescription medications. Terri DeNeui, nurse practitioner and founder of these wellness centers, explained why this is a frequent challenge.
“It is a very common problem,” she said. “Some medications which are prescribed for such conditions as hot flashes or depression often deal with the symptoms and not the root cause of the condition. Anti-depressants are often prescribed for treating a large number of medical issues and, unfortunately, one of the most prominent side effects of drugs in this class is weight gain.
“Part of the reason that this happens is because those medications can make someone feel ‘blunted.’ The patient is not ‘up’ or ‘down’ but they are what we call ‘emotionally labile.’ This is a condition where the patient feels almost no emotion and it has the effect of causing the patient to be very sedentary and reduces their rate of metabolism.
“Often, as it was the case with Angela, the physician tells the patient to take the medication every day when in fact, they don’t really need to take it daily. It is possible that some patients could be a ‘slow metabolizer’ of a given drug and if they were to take it every other day, or every third day, it would have the same positive effect as daily dosage, without the side effects.
“Modern medicine often prescribes daily dosage because it is easier for a patient to remember to take a pill every day. However, as research reveals how our bodies metabolize certain drugs through the liver, we are realizing that some people are rapid metabolizers and might need double the dose of normal patients, while some are slower metabolizers and might need less doses of the medication.
“What Angela succeeded in doing was to taper down the number of doses of her medication and still received the benefits of the drug, without the side effects of weight gain. This is something we encourage in our clinics.
“Aside from anti-depressants, there is another group of medications which can lead to additional weight,” DeNeui noted. “Beta-blockers, used for treating heart disease, are very commonly prescribed and they make the patient feel tired and sluggish, making it difficult for them to get their heart rate up. Ironically, these medications, which are designed to help safeguard a patient’s heart, make it difficult for them to exercise and they gain weight, jeopardizing the health of their heart.
“While we don’t make recommendations to our patients to stop or curtail taking beta-blockers, we do suggest that they speak with their cardiologists about modifying the dosage. Often, reducing the dosage will allow the patient to have the benefit of the medication, without the side effects of a sedentary lifestyle.
“Weight gain is not the only side effect of many of these medications,” she said. “Many affect the patient’s sense of wellbeing. For example, some medications can affect the libido which is extremely important to our quality of life,” she concluded.
If you take medications for an existing medical condition and find it difficult to lose the weight, this could be a side effect of these drugs. Contact us to determine if you are a candidate for our weight loss program. It will help you lose weight and keep it off.